Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 234, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2002, 5:57 PM CDT for Randolph County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 5:57 PM CDT (22:57 UTC)
- Expired
- Jul 4, 2002, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Randolph County, AL
The radar
The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:05 PM CDT | Hail 0.75 | Roanoke, AL | |
| Jul 4, 6:05 PM CDT | Thunderstorm Wind 50 E | Roanoke, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 042257 CCA SVRBHM ALC111-042330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 555 PM CDT THU JUL 4 2002 CORRECTED TIME OF RADAR THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EAST CENTRAL ALABAMA * UNTIL 630 PM CDT * AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF WOODLAND...MOVING NORTHWEST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEWELL... WOODLAND...AND GRAHAM. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:57 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 4, 2:57 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 257 PM CDT THU JUL 04 2002 SCATTERED THUNDERSTORMS SHOULD CONTINUE INTO THIS EVENING, AND MAINLY OVER THE SOUTHERN HALF OF THE AREA, AS A VORT MAX DRIFTS SLOWLY SOUTH ACROSS THE REGION. SOME OF THESE COULD REMAIN STRONG FOR THE NEXT SEVERAL HOURS. SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN FRIDAY, AND ONCE AGAIN MAINLY OVER THE SOUTH. ON SATURDAY, THE MODELS SHOW SOME DRYING, AS A BACKDOOR FRONT SLIPS IN FROM THE NORTHEAST, BUT I DONT EXPECT ANY DECREASE IN TEMPERATURES. IT SHOULD BE A MOSTLY SUNNY AND HOT DAY AS THE UPPER RIDGE STRENGTHENS OVER THE AREA, AND WE SHOULD BE A FEW DEGREES WARMER THAN RECENT DAYS. THE DRYING SHOULD LIMIT ANY CONVECTION SATURDAY TO THE SOUTHERN PORTION OF OUR FORECAST AREA. HSV 071/093 073/094 070 -120 BHM 071/092 071/094 070 2220 MGM 071/092 071/094 070 3322 .BHM...NONE.
In the hours before
Special weather statement, Jul 4, 12:54 PM CDT, 5 hours 3 minutes before
ALZ001>050-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT THU JUL 04 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH FRIDAY MORNING. THE COMBINATION OF ABUNDANT GULF MOISTURE AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES PER HOUR. SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS. THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE TENNESSEE VALLEY. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...2
Special weather statement, Jul 4, 1:04 PM CDT, 4 hours 53 minutes before
ALZ001>050-051200- HAZARDOUS WEATHER OUTLOOK...CORRECTED WET MICROBURST NUMBER FOR MGM NATIONAL WEATHER SERVICE BIRMINGHAM AL 104 PM CDT THU JUL 04 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH FRIDAY MORNING. THE COMBINATION OF ABUNDANT GULF MOISTURE AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES PER HOUR. SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS. THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE TENNESSEE VALLEY. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:24 PM CDT | Flash Flood Warning | BMX | Walker, Winston | 3 hr |
| Jul 4, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.